Search

Home > Prescribing in Porphyria > Patients exposed to unsafe agents
Prescribing in Porphyria

Management of the porphyric patient exposed to potentially unsafe drugs

Introduction​​

A patient at risk of an acute porphyric crisis may be exposed to a porphyrinogenic drug under one of three circumstances: firstly, where the diagnosis of porphyria only becomes known to the doctor following initiation of treatment; secondly where the drug has been given inadvertently; and thirdly where a decision has been taken to use the drug because its use is demanded by pressing circumstances. Such patients must be regarded as being at some degree of risk for the subsequent development of an acute attack. The risk is greater for AIP than for VP.

Management​​

  1. Where the drug has been given inadvertently, rather than purposefully, stop the drug immediately.
     
  2. Specific prophylactic measures are not recommended.
     
  3. Reassure the patient that exposure even to dangerous medication is frequently tolerated.
     
  4. Advise the patient of the symptoms of an impending attack (abdominal pain, dark urine) and instruct them to report the onset of such symptoms without delay. (Read Acute symptoms of porphyria).
     
  5. Ensure that your pharmacy or hospital is able to access haem arginate promptly if treatment appears necessary. Note that treatment within 24-48 hours of onset is usually satisfactory, which does allow leeway for obtaining a stock PROVIDED arrangements have been made beforehand. Read Obtaining haem arginate.
     
  6. In the event of such symptoms, confirm the presence of an acute attack by having urine tested urgently for the presence of PBG, and proceed to treat if necessary. (Read Management of the acute attack.)